MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION ADVANIX BILIARY; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION ADVANIX BILIARY; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00532220
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/25/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The complainant was unable to provide the suspect device lot number; therefore, the lot expiration and device manufacture dates are unknown.It was reported the device was not used past its expiry.Initial reporter state - (b)(6).(b)(4).Although the suspect device has been received, the evaluation has not been completed.Therefore, the cause of the reported malfunction has not been determined.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental mdr will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation that a previously implanted advanix biliary stent was removed from a patient during a planned biliary stent procedure performed in the biliary tract on (b)(6) 2020.On (b)(6) 2020 the advanix biliary stent was placed in the patient with no issues reported during placement of the device.This complaint is being reported to address the device deficiency experienced on (b)(6) 2020.According to the complainant, on (b)(6) 2020 during the planned stent removal procedure, the physician attempted to pull out the advanix biliary stent in order to insert a metallic stent in its place, however, the advanix biliary stent became damaged during attempted removal.The removal and extraction attempts were repeated several times with a snare and grasping forceps, but during this time the stent was broken.As a result, it was determined that all the pieces of the broken stent had been removed from the patient and the procedure was completed with no patient complications reported.This endoscope was allegedly cleaned, disinfected and stored after the procedure.Two days later on (b)(6) 2020, the physician was using the same endoscope that was used during the stent removal procedure on (b)(6) 2020 on another patient.While inside the patient with the endoscope, a fragment that appeared to be part of a tube stent was found in the second patient's body and was then removed.Sources pointed out that the fragment was probably part of the advanix biliary stent that was removed from a separate patient on (b)(6) 2020 using this endoscope.As of (b)(6) 2020 there were no adverse effect attributed to this event to any of the patient's health involved in these procedures.
 
Additional Manufacturer Narrative
Block d4, h4: the complainant was unable to provide the suspect device lot number; therefore, the lot expiration and device manufacture dates are unknown.It was reported the device was not used past its expiry.Block e1: initial reporter state - (b)(6).Block h6: device code 1069 captures the reportable event of stent break.Block h10: the returned advanix stent was analyzed, and a visual evaluation noted that kinks were found in the returned stent portion.The portion returned has evidence of being stretched and broken.No other issues with the device were noted.The reported event was confirmed.Based on product analysis, the issue occurred during procedure withdrawal/closure.It is possible that operational factors, such as the user technique/handling during withdrawal, contributed to the observed kinks and stretched stent.This device condition in addition to force or manipulation/handling during its use could lead to the stent breaking.It's important to mention that once that the stent is kinked or damaged, this condition could have lead to the stent becoming stuck in the scope.Therefore, adverse event related to procedure is selected as the most probable root cause for this complaint.A review of the manufacturing documentation for this device revealed that no anomalies or deviations related to the event occurred during manufacturing.A search of the complaint database confirmed that no similar complaints exist for the specified lot.A labeling review was performed and, from the information available, this device was used per the directions for use (dfu) / product label.
 
Event or Problem Description
It was reported to boston scientific corporation that a previously implanted advanix biliary stent was removed from a patient during a planned biliary stent procedure performed in the biliary tract on (b)(6) 2020.On (b)(6) 2020 the advanix biliary stent was placed in the patient with no issues reported during placement of the device.This complaint is being reported to address the device deficiency experienced on (b)(6) 2020.According to the complainant, on (b)(6) 2020 during the planned stent removal procedure, the physician attempted to pull out the advanix biliary stent in order to insert a metallic stent in its place, however, the advanix biliary stent became damaged during attempted removal.The removal and extraction attempts were repeated several times with a snare and grasping forceps, but during this time the stent was broken.As a result, it was determined that all the pieces of the broken stent had been removed from the patient and the procedure was completed with no patient complications reported.This endoscope was allegedly cleaned, disinfected and stored after the procedure.Two days later on (b)(6) 2020, the physician was using the same endoscope that was used during the stent removal procedure on (b)(6) 2020 on another patient.While inside the patient with the endoscope, a fragment that appeared to be part of a tube stent was found in the second patient's body and was then removed.Sources pointed out that the fragment was probably part of the advanix biliary stent that was removed from a separate patient on (b)(6) 2020 using this endoscope.As of march 10, 2020 there were no adverse effect attributed to this event to any of the patient's health involved in these procedures.

Brand Name
ADVANIX BILIARY
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key9922299
Report Number3005099803-2020-01458
Device Sequence Number3272478
Product Code FGE
UDI-Device Identifier08714729787006
UDI-Public08714729787006
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K101786
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberM00532220
Device Catalogue Number3222
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/27/2020
Initial Date Received by Manufacturer 03/10/2020
Supplement Date Received by Manufacturer04/24/2020
Initial Report FDA Received Date04/03/2020
Supplement Report FDA Received Date05/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;